Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 44, NWS Lake Charles, LA

May 23, 2018Beauregard Parish, Calcasieu Parish, Louisiana; Jasper County, Newton County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at May 23, 2018, 1:17 PM CDT for Beauregard Parish, Calcasieu Parish, Louisiana; Jasper County, Newton County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 1:17 PM CDT (18:17 UTC)
Expired
May 23, 2018, 1:45 PM CDT
In force
28 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beauregard Parish, LA, Calcasieu Parish, LA, Jasper County, TX, Newton County, TX

The radar

The Lake Charles radar (KLCH), 63 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1886 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WUUS54 KLCH 231817
SVRLCH
LAC011-019-TXC241-351-231845-
/O.NEW.KLCH.SV.W.0044.180523T1817Z-180523T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
117 PM CDT WED MAY 23 2018

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Southwestern Beauregard Parish in southwestern Louisiana...
  West central Calcasieu Parish in southwestern Louisiana...
  Southwestern Newton County in southeastern Texas...
  Eastern Jasper County in southeastern Texas...

* Until 145 PM CDT.

* At 116 PM CDT, a severe thunderstorm was located over Deweyville,
  moving north at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Deweyville, Starks, Buna, Wrights Settlement, Devils Pocket,
  Bancroft and Old Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3059 9367 3031 9361 3024 9385 3024 9386
      3050 9401
TIME...MOT...LOC 1816Z 161DEG 23KT 3033 9375 

HAIL...1.00IN
WIND...60MPH
 
$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:45 PM CDT, 32 minutes earlier.

Area forecast discussion, May 23, 12:45 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1245 PM CDT Wed May 23 2018

.AVIATION...Considerable shower and thunderstorm activity has been
ongoing over southeast Texas including the BPT terminal. This
activity will be expanding eastward as the afternoon progresses.
Presently carrying a continued TEMPO group for thunder at BPT. All
other terminals maintaining VCTS. Otherwise VFR will prevail while
gradient winds remain light. Gusty winds in excess of 20 knots
may accompany stronger thunderstorms.

&&

.PREV DISCUSSION... /issued 932 AM CDT Wed May 23 2018/

UPDATE...
Scattered showers and a few thunderstorms already ongoing this
morning near the coast and offshore. With precipitable water
values about a tenth of an inch higher than this time yesterday
and expected to continue increasing, greater convective coverage
is expected today than was seen yesterday. No major changes were
made to the forecast this morning.

Jones

PREV DISCUSSION... /issued 611 AM CDT Wed May 23 2018/

AVIATION...Mostly VFR conditions are expected, however periods of
lower vis and ceilings may occur due to scattered thunderstorms.
Storm chances will increase from late morning into the afternoon
and decrease toward and after sunset. Winds will be east to
southeast.

PREV DISCUSSION... /issued 524 AM CDT Wed May 23 2018/

DISCUSSION...
A quiet albeit muggy night across the region, with temperatures
currently in the upper 60s to lower 79s. Some light VSBY
restrictions noted on area observations, though this has been the
case the past several nights and does not warrant inclusion in the
forecast. Radar imagery depicting more activity over the Gulf
waters than the previous few nights, generally coinciding with a
slug of higher PW air as indicated by satellite imagery and model
data. Broad upper trof persists across the NW Gulf Coast region
early this morning, with a mid/upper level vort max evident in
moisture channel imagery nearing the middle TX coast.

Expect to see greater convective coverage today than we did
yesterday, initially focused within the aforementioned moisture
slug which extends from the coastal waters NW into SE TX. Model
guidance indicates this moisture will gradually lift NWD, and in
concert with diurnal instability, anticipate convective
development will also expand/occur farther inland. Severe TSTMS
are not expected, though gusty winds and locally heavy rainfall
amounts are possible.

Global models continue to be consistently inconsistent with the
pattern evolution toward the end of the week and over the weekend,
though broadly agree on the upper trof axis continuing slowly EWD
over the next few days, amplifying over the Central/Eastern Gulf
as a ridge builds near or just east of the Baja. At the SFC, a
broad and weak area of low pressure over the NW Caribbean is
forecast to lift into the South Central (or SE) Gulf, then
subsequently move NWD. Still a fair amount of spread on
strength/track/timing of this low pressure area, though the broad
consensus is for this feature to remain east of our area as it
reaches the North Central or NE Gulf coast by the latter part of
the weekend.

Better moisture influx from the E/SE late week and into the
weekend will yield higher PoPs over eastern parts of the area. No
significant variation in daily temperatures are expected, with
highs around 90 and lows in the upper 60s/lower 70s. Warmer high
temperatures are possible this weekend into early next week if we
can end up within a dry northerly flow on the western flank of the
low and/or underneath an expanding TX ridge.

13

MARINE...
Weak surface high pressure extending west across the northern
Gulf coast states will maintain a generally light southeast to
east flow and low seas over the next couple of days. Winds are
expected to turn more northeasterly late in the week and over the
weekend as an area of low pressure lifts north across the central
Gulf of Mexico and moves toward the north central Gulf coast.
Isolated to scattered showers and thunderstorms are expected
Wednesday with activity becoming more numerous Thursday into the
weekend as the low approaches. At this time, only slightly
elevated winds and seas are expected, mainly over the Gulf
waters east of Intracoastal City. Marine interests should continue
to monitor the latest forecasts from this office and NHC
regarding possible tropical or sub-tropical development of this
low pressure area.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  92  69  91  69 /  50  40  50  20
LCH  90  72  89  72 /  50  30  50  30
LFT  91  73  91  73 /  50  30  50  40
BPT  89  72  89  72 /  50  20  40  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...23
Hazardous weather outlook, May 23, 5:57 AM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
557 AM CDT Wed May 23 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
241100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
557 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected across the area
today and into this evening. Severe thunderstorms are not
expected, but some storms could produce strong gusty winds along
with frequent lightning and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are expected again Thursday,
mainly during the afternoon and evening. No severe thunderstorms
are expected, although some storms could produce gusty winds
along with frequent cloud to ground lightning and very heavy
rainfall.

Weather conditions Friday through the early next week will be
highly dependent on the evolution and track of a low pressure area
moving north through the Gulf of Mexico. At this time it appears
the low will track east of the area, keeping the bulk of heavy
rainfall across the north central or northeast Gulf coast.
Scattered to perhaps numerous showers and thunderstorms will still
be possible, with stronger storms producing gusty winds along
with frequent cloud to ground lightning and very heavy rainfall.

Please continue to closely monitor the forecast for the weekend
into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-241100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
557 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today and tonight.
Although the probability of widespread hazardous weather is low,
some storms will be capable of producing frequent cloud to water
lightning and locally higher winds and seas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are expected again Thursday.
No severe thunderstorms are expected, although some storms could
produce gusty winds along with frequent cloud to water lightning
and locally higher winds and seas.

Weather conditions Friday through the early next week will be
highly dependent on the evolution and track of a low pressure area
moving north through the Gulf of Mexico. At this time it appears
the low will track east of the area, keeping the bulk of shower
and thunderstorm activity along with higher winds and seas across
the north central or northeast Gulf. Scattered to perhaps
numerous showers and thunderstorms will still be possible, with
stronger storms producing frequent cloud to ground lightning and
locally higher winds and seas.

Please continue to closely monitor the forecast for the weekend
into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

13

In the hours before

Special weather statement, May 23, 11:25 AM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1125 AM CDT WED MAY 23 2018

TXZ215-231700-
Jefferson TX-
1125 AM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY
UNTIL NOON CDT...

At 1125 AM CDT, Doppler radar was tracking a strong thunderstorm near
Port Acres, or near Port Arthur, moving northwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Port Arthur, Nederland, Central Gardens, Port Acres, La Belle and
Southeast Texas Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2990 9419 3002 9399 2989 9391 2986 9393
      2984 9392 2985 9393 2985 9394 2983 9394
      2983 9392 2982 9395 2980 9395 2977 9401
TIME...MOT...LOC 1625Z 146DEG 9KT 2986 9400

MM
Special weather statement, May 23, 12:04 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1204 PM CDT WED MAY 23 2018

TXZ201-215-231745-
Jefferson TX-Hardin TX-
1204 PM CDT WED MAY 23 2018

...SPECIAL WEATHER STATEMENT...

At 1203 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beaumont to China. Movement was northwest
at 15 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Beaumont, Lumberton, Silsbee, Kountze, Sour Lake, Nome, Saratoga,
Bevil Oaks and China.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 9428 3019 9410 3016 9412 3014 9410
      3014 9411 3013 9409 2993 9434 3001 9444
      3011 9445 3011 9459 3012 9460 3020 9463
TIME...MOT...LOC 1703Z 141DEG 14KT 3015 9419 3003 9434

MM
Special weather statement, May 23, 12:07 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1207 PM CDT WED MAY 23 2018

LAZ073-TXZ215-216-231745-
West Cameron LA-Orange TX-Jefferson TX-
1207 PM CDT WED MAY 23 2018

...SPECIAL WEATHER STATEMENT...

At 1206 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Sabine National Wildlife, moving northwest at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Port Arthur, Orange, Groves, Port Neches, Bridge City, West Orange
and Orangefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2985 9379 2989 9377 2997 9376 2999 9380
      3000 9379 2998 9383 2999 9386 2997 9384
      2997 9386 2995 9386 2996 9387 2993 9386
      2992 9389 3003 9404 3019 9383 2990 9359
      2980 9372
TIME...MOT...LOC 1706Z 141DEG 14KT 2990 9373

MM
Local storm report, May 23, 12:36 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1236 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FUNNEL CLOUD     8 WSW NEDERLAND         29.93N 94.12W
05/23/2018                   JEFFERSON          TX   PUBLIC

            PUBLIC SOCIAL MEDIA PICTURE OF FUNNEL CLOUD APPROXIMATELY
            8 MILES WSW OF NEDERLAND. TIME ESTIMATED BY RADAR.

&&

SWARTHEN
Special weather statement, May 23, 12:36 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1236 PM CDT Wed May 23 2018

LAZ027>032-041-042-073-074-TXZ180-201-215-216-259>262-232345-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-Calcasieu-
Jefferson Davis-West Cameron-East Cameron-Tyler-Hardin-Jefferson-
Orange-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
1236 PM CDT Wed May 23 2018

...TROPICAL FUNNEL CLOUD SIGHTED...

At 1145 AM...The National Weather Service has received a
report of a funnel cloud in the vicinity of Nederland Texas.

A very moist and unstable tropical airmass is in place across
the area. Meanwhile...the vertical wind profile over the area
is light and variable. These conditions are favorable for the
development of tropical funnel clouds...especially where rain
cooled boundaries...known as outflow boundaries...and the
seabreeze collide.

These tropical funnel clouds are usually short-lived and do not
reach the ground. If the funnel cloud becomes more severe and
reaches the ground...minor damage may occur...and a tornado
warning will likely be issued.

Stay tuned for later statements and updates on this weather
situation.

23
Special weather statement, May 23, 1:09 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
109 PM CDT WED MAY 23 2018

LAZ030-041-TXZ180-201-216-259>262-231845-
Calcasieu LA-Beauregard LA-Orange TX-Hardin TX-Southern Newton TX-
Northern Newton TX-Northern Jasper TX-Southern Jasper TX-Tyler TX-
109 PM CDT WED MAY 23 2018

...SPECIAL WEATHER STATEMENT...

At 108 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Starks to near Batson. Movement was north
at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Lumberton, Silsbee, Kountze, Deweyville, Evadale, Warren, Thicket,
Saratoga, Call, Starks, Fred, Wildwood, Fields, Buna, Dequincy,
Votaw, Weiss Bluff, Gist, Trout Creek and Lunita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3049 9454 3062 9456 3062 9341 3023 9352
      3025 9465 3049 9473
TIME...MOT...LOC 1808Z 161DEG 23KT 3029 9363 3031 9460

MM

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:03 PM CDTSpecial Weather StatementLCHVernon27 min
May 22, 7:41 PM CDTSpecial Weather StatementLCHVernon34 min
May 22, 7:54 PM CDTSpecial Weather StatementLCHRapides36 min
May 22, 10:27 PM CDTSpecial Weather StatementLCHAvoyelles48 min
May 23, 11:57 AM CDTSpecial Marine WarningLCH33 min
May 23, 12:12 PM CDTSpecial Marine WarningLCH33 min
May 23, 12:17 PM CDTSevere Thunderstorm WarningLCHCameron28 min
May 23, 1:35 PM CDTSpecial Weather StatementLCHCameron25 min
May 23, 3:53 PM CDTSpecial Marine WarningLCH37 min
May 23, 3:55 PM CDTSpecial Marine WarningLCH35 min
May 23, 4:12 PM CDTSpecial Weather StatementLCHRapides, Vernon48 min
May 23, 4:26 PM CDTSpecial Marine WarningLCH64 min
May 23, 4:31 PM CDTSpecial Marine WarningLCH44 min
May 23, 10:55 AM CDTSpecial Weather StatementLCHJefferson35 min
May 23, 11:25 AM CDTSpecial Weather StatementLCHJefferson35 min
May 23, 12:04 PM CDTSpecial Weather StatementLCHHardin41 min
May 23, 12:07 PM CDTSpecial Weather StatementLCHOrange38 min
May 23, 1:09 PM CDTSpecial Weather StatementLCHHardin36 min
May 23, 1:52 PM CDTSpecial Weather StatementLCHJasper23 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.